Back to Ask the Diabetes Team Ask the Diabetes Team

From Columbus, Ohio, USA:

My child has type 1 diabetes, and recently developed "swimmers ear" and a cyst with a staph infection on his thumb. He has had the thumb cauterized twice in the past week. His pediatrician put him on Omnicef and Cipro, and his blood sugar kept going high even though I was giving him corrections. I did a search on the medications and learned that the Omnicef has 2.86 grams of sugar per teaspoon and a warning for people with diabetes. However, his was in pill form. The Cipro has steroids. Why don't doctors and pharmacies tell you this so you can ask the endocrinologist how much extra insulin may be required? Prior to receiving medications his blood sugar was fine, but after the very first dose he went high and has stayed high. How can we "educate" the doctors about what medications we need to beware of?


I do not think that Cipro has any steroids in its formulation. Also, the three grams of sugar per teaspoon is really a negligible amount of sugar. So, I would assume the high sugars were the result of the infection, and not either of the two antibiotics.

Serious infections usually cause insulin resistance and thus the need for more insulin in people with diabetes. Steroids (glucocorticoids such as prednisone, dexamethasone and cortisone) belong to a class of hormones used for anti-inflammatory purposes usually. (This is different from gonadal steroids like testosterone and estrogens.) Such glucocorticoid/steroids usually would raise glucose levels about 4-8 hours after the first dose and last about 18-24 hours -- at least -- after the final dose. So, steroids should be used cautiously and only when other treatment options are unavailable.


Original posting 24 Jul 2002
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.